Minnesota, 2011

Tornadoes and Hail in Minnesota, May 22, 2011

May 22, 2011 · NWS ARX · 6 events in 3 counties and zones

During the afternoon of May 22nd, severe thunderstorms developed along a cold front as it moved through southeast Minnesota. These severe thunderstorms produced two confirmed tornadoes, both of which were rated as EF2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$495,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the afternoon of May 22nd, severe thunderstorms developed along a cold front as it moved through southeast Minnesota. These severe thunderstorms produced two confirmed tornadoes, both of which were rated as EF2. The first tornado moved into Fillmore County from northeast Iowa and the second tornado occurred over eastern Houston County before crossing the Mississippi River into western Wisconsin. The first tornado produced significant damage around Harmony (Fillmore County) where silos were damaged and roofs taken off structures. The second tornado produced damage around Hokah (Houston County) with barns and other farm buildings damaged along with several residences. Around 4,500 customers loss power across Fillmore and Houston Counties. Damages across southeast Minnesota were estimated to be between $400 and $500 thousand.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 22, 2:00 AM CST, 10 hours 53 minutes earlier.

Area forecast discussion, May 22, 2:00 AM CST, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CDT SUN MAY 22 2011

.SHORT TERM...TODAY THROUGH TUESDAY

FORECAST CONCERNS FOCUS ON THE STRONG TO SEVERE THUNDERSTORM
POTENTIAL THIS AFTERNOON AND EVENING.

LATEST 88-D IMAGERY HAS A LINE OF SHOWERS/STORMS EXTENDING FROM
CENTRAL MN INTO WESTERN WI...ALONG A SFC TROUGH/WARM FRONT AND
WITHIN THE MAIN RIBBON OF 850 MB MOISTURE TRANSPORT. SHOWERS AND
STORMS EXTENDED FURTHER SOUTH ACROSS EASTERN IA/WESTERN ILL. ALL THE
PCPN WAS FAIRLY PROGRESSIVE...WITH THE LINE OF STORMS MOVING NORTH
AND THE PCPN TO THE SOUTH TRACKING EAST. THESE TRENDS WOULD FAVOR A
BREAK FROM PCPN CHANCES FOR THE FORECAST AREA THIS MORNING.

A LOW PRESSURE SYSTEM WILL GRIND EAST OUT OF THE NORTHERN
PLAINS...MOVING OVER NORTHWEST WI THIS EVENING. AN ASSOCIATED COLD
FRONT WILL RUN SOUTH OF THE LOW...TRACKING ACROSS THE FORECAST AREA
DURING THE LATE AFTERNOON/EARLY EVENING HOURS. 1500-2000 J/KG OF
MUCAPE DEVELOPS AHEAD OF THE FRONT...WITH 40 TO 50 KTS OF 0-6 KM
SHEAR. BOTH SUPPORT STORM ORGANIZATION AND STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT. 0-1 KM SHEAR IS STRONG AT 20+
KTS...ALTHOUGH NOT STRONGLY DIRECTIONAL AT THIS TIME. ALONG WITH A
LARGE HAIL AND WIND THREAT...TORNADOES ALSO LOOK POSSIBLE. ANY SHIFT
IN THE SFC WINDS TO MORE SOUTHEAST IN DIRECTION WOULD INCREASE THE
TORNADO THREAT. HOW THIS ALL PLAYS OUT ISN/T CRYSTAL CLEAR YET.

THE 22.00Z SHORT TERM MODELS OF THE
NAM12/SPCWRF/NMM4/ARW4/HRRR/RUC13...ALONG WITH 00Z THE GEM AND
GFS...POINT TO TWO SCENARIOS TODAY. THE FIRST WOULD FIRE
SHOWERS/THUNDERSTORMS OUT AHEAD OF THE COLD FRONT...WITH THE
DEVELOPMENT ACROSS THE FORECAST AREA AROUND 18Z...EXITING EAST BY
00Z. THE OTHER SOLUTION FAVORS DEVELOPMENT ALONG OUTFLOW BOUNDARIES
AND 850 MOISTURE AXIS OVER SOUTHERN/EASTERN IOWA LATE THIS
MORNING...PUSHING THIS ACTIVITY INTO NORTHERN ILL/SOUTHERN WI THIS
AFTERNOON. MUCH OF THIS COULD SKIRT JUST EAST OF THE FORECAST AREA.
MEANWHILE...MORE CONVECTION WOULD FIRE ALONG THE COLD FRONT THIS
AFTERNOON...TRACKING EAST ACROSS THE FORECAST AREA IN THE 21-03Z
TIME FRAME. BOTH HAVE THE POTENTIAL FOR SEVERE WEATHER AND BOTH
WOULD BRING PCPN TO THE REGION. THE GREATER SEVERE RISK WOULD DIFFER
THOUGH...AND TIMING DEFINITELY IMPACTED ALSO.

FOR NOW...WILL LEAN ON MOST OF THE CONVECTION FIRING AHEAD OF THE
FRONT...IMPACTING THE FORECAST AREA THIS AFTERNOON. THINK THIS HAS
THE MOST SUPPORT BASED ON WATERVAPOR IMAGERY...RADAR AND SFC OBS.

THE VERTICALLY STACKED SYSTEM WILL BE EXITING EAST
OVERNIGHT...MOVING INTO CANADA MONDAY MORNING AND WEAKENING AS IT
DOES. A SFC TROUGH WILL HANG WEST OF THE LOW...AND THERE ARE SOME
HINTS OF BITS OF UPPER LEVEL ENERGY ROTATING AROUND THE BACKSIDE OF
THE UPPER LOW. MOSTLY SINKING AIR INDICATED VIA QG DIVERGENCE AND
OMEGA FIELDS...BUT PERKY 1000-850 MB LAPSE RATES AROUND 9 C/KM IN
THE AFTERNOON WITH LOW LEVEL SATURATION LINGERING. 22.00Z GFS AND
NAM SUGGEST SOME LIGHT QPF WOULD DEVELOP AROUND THE SFC TROUGH ON
MONDAY...AND WILL LIKELY HANG ON TO THE SHOWER CHANCES...MOSTLY FOR
THE AFTERNOON HOURS.

THE TROUGH WILL SLIP SOUTH FOR TUE WHILE HIGH PRESSURE SINKS OVER
THE NORTHERN GREAT LAKES. ALONG WITH DRIER CONDITIONS AND SOME
SUNSHINE //ESPECIALLY IN THE NORTH//...COOLER AIR WILL ALSO RETURN.
850 MB TEMPS FALL OFF FROM 12 C TODAY TO 6 C ON TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

GFS AND ECMWF CONTINUE TO POINT TO AN UPPER LEVEL TROUGH SPINNING
EAST OUT OF THE PLAINS MID WEEK. THE EC IS NOT AS FAR NORTH AS SOME
PREVIOUS RUNS...BUT WOULD STILL BRING SOME PCPN TO NORTHEAST
IA/SOUTHWEST WI ON WED. THE GFS HAS TRENDS A BIT FARTHER
NORTH...ALTHOUGH NOT AS NORTH AS A EC. IT WOULD SEEM THEY ARE
TRENDING TOWARD A MORE MUTUAL TRACK...WHICH COULD BRING SOME PCPN
CHANCES TO THE FAR SOUTHERN PORTION OF THE FORECAST AREA. WILL STAY
WITH THE CONSENSUS/GFS SOLUTIONS FOR THIS TIME FRAME. LOOKING OUT
AT THE HOLIDAY WEEKEND...BOTH MODELS WANT TO BRING AN UPPER LEVEL
SHORTWAVE TROUGH ONTO THE WEST COAST...RIDE IT OVER A RIDGE AND
BRING IT..POTENTIAL...ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THE
EC WOULD SLIP IT INTO THE AREA FOR FRI NIGHT/SAT...AND THEN HAVE
THIS PIECE OF ENERGY BECOME PART OF A CLOSED 500 MB LOW WHICH WOULD
ANCHOR OVER THE EASTERN GREAT LAKES. THIS SCENARIO WOULD LEAD TO
RAIN CHANCES FOR THE EARLY PART OF THE WEEKEND...BUT POSSIBLY DRY
AFTER THAT. THE GFS IS CONSIDERABLY DIFFERENT COMPARED TO SOME OF
ITS PREVIOUS RUNS...WHICH WERE SIMILAR TO THE EC. THE GFS WOULD
DRIVE THE TROUGH THROUGH THE RIDGE...SINKING IT SOUTHEAST ACROSS THE
MID MISSISSIPPI RIVER VALLEY. THE REGION WOULD STAY RAIN FREE UNDER
THIS SCENARIO. CONFIDENCE SHAKY HEADING INTO THE WEEKEND...ALTHOUGH
LIKE THE CONSISTENCY OF THE EC MORE. WILL LEAN ON THE EC/CONSENSUS
IN THIS PERIOD.

&&

.AVIATION...TODAY AND TONIGHT

QUIET VFR CONDITIONS EXPECTED THROUGH THIS MORNING...WITH THE AREA
BETWEEN SHORTWAVES ROTATING AROUND THE UPPER LOW OVER SD. UPPER LOW
WILL DRIFT INTO CENTRAL MN TODAY...WITH THE NEXT SHORTWAVE TO IMPACT
THE AREA APPROACHING FOR THIS AFTERNOON AND EARLY EVENING. ANOTHER
ROUND OF SHRA/TSRA EXPECTED TO DEVELOP AND MOVE ACROSS THE TAF SITES
DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME OF THE TSRA THIS
AFTERNOON/EARLY EVENING COULD BE STRONG/SEVERE...WITH AN HOUR OR TWO
OF IFR CIGS/VSBYS ALONG WITH WINDS G30-40KTS AT THE TAF SITES AS
THEY PASS. TIMING DIFFICULT ON THESE AND WILL LEAVE MENTION IN TAFS
AS VCTS/CB IN ROUGHLY THE 19Z-00Z TIME-FRAME THIS AFTERNOON AT THIS
TIME. 18Z TAF SET SHOULD BE ABLE TO ADD TIMING/DETAIL AT BOTH KRST/
KLSE WITH CONVECTION EXPECTED TO BE DEVELOPING WEST OF THE FCST AREA
BY THEN. VFR CONDITIONS EXPECTED TONIGHT WITH SUBSIDENCE IN THE WAKE
OF THE PASSING SHORTWAVE AND SOUTHWEST/WEST WINDS SPREADING ACROSS
THE AREA AS THE SFC LOW MOVES ACROSS NORTHERN WI. NORTHWEST 925-
850MB FLOW ON THE BACK SIDE OF THE SFC-MID LEVEL LOW ADVECTS
INCREASING LOW LEVEL MOISTURE SOUTHEAST INTO THE AREA LATE TONIGHT/
MON MORNING...WITH CIGS TOWARD THE END OF THE TAF PERIOD EXPECTED TO
LOWER BACK INTO THE 2K TO 3.5K FT RANGE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM... RIECK
AVIATION.......... RRS
Hazardous weather outlook, May 22, 11:47 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT SUN MAY 22 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-231100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
1247 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WAS LOCATED NEAR INTERSTATE 35 EARLY THIS AFTERNOON
WITH UNSTABLE AIR OUT AHEAD OF IT OVER SOUTHEAST MINNESOTA AND
NORTHEAST IOWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THAT
FRONT THIS AFTERNOON...AND SHIFT EAST INTO WISCONSIN BY LATER
AFTERNOON...ENDING THE THREAT.

WIND PROFILES WILL ALLOW FOR SUPERCELL THUNDERSTORMS TODAY...
ESPECIALLY IN AREAS THAT RECEIVE MORE SUNSHINE. THE THREATS ARE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE MONDAY AND AGAIN FRIDAY NIGHT. SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON IN
THE 1 TO 4 PM WINDOW.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-032>034-041>044-053>055-061-231100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
1247 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST INTO
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE ATMOSPHERE WAS DESTABILIZING RAPIDLY EARLY THIS AFTERNOON AS
MORE HUMID AIR MOVED INTO THE AREA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE MISSISSIPPI RIVER EARLY THIS AFTERNOON AND PRESS
EAST. THESE STORMS WILL AFFECT WISCONSIN THROUGH ABOUT 3 PM. A COLD
FRONT WAS LOCATED FURTHER WEST IN MINNESOTA AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THAT FRONT...AND MOVE INTO WISCONSIN LATER
THIS AFTERNOON AND EARLY EVENING...PROVIDING A SECOND ROUND OF
STORMS. THE THREAT OF THUNDERSTORMS WILL END BY EARLY EVENING AS THE
STORMS PUSH INTO EASTERN WISCONSIN.

WIND PROFILES WILL ALLOW FOR SUPERCELL THUNDERSTORMS TODAY...
ESPECIALLY IN AREAS THAT RECEIVE MORE SUNSHINE. THE THREATS ARE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE MONDAY AND AGAIN FRIDAY NIGHT. SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND VERY EARLY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BAUMGARDT

In the hours before

Local storm report, May 22, 11:56 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1256 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     HAIL             LA CROSSE               43.83N 91.23W
05/22/2011  E0.75 INCH       LA CROSSE          WI   NWS EMPLOYEE

            ALONG STATE STREET

&&

TMS
Special weather statement, May 22, 11:57 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1257 PM CDT SUN MAY 22 2011

IAZ011-WIZ029-034-041>043-053>055-061-222000-
ALLAMAKEE-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA
CROSSE-MONROE-RICHLAND-VERNON-
1257 PM CDT SUN MAY 22 2011

...THUNDERSTORMS DEVELOPING RAPIDLY IN WESTERN WISCONSIN...

THUNDERSTORMS WERE DEVELOPING RAPIDLY IN WESTERN WISCONSIN AT 1 PM.
THESE STORMS WILL CONTINUE EAST AND COULD BECOME SEVERE.

LARGE HAIL...WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES ARE
POSSIBLE WITH THE SEVERE STORMS. FREQUENT LIGHTNING SHOULD BE
EXPECTED AS WELL. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM
SUNDAY EVENING FOR WESTERN AND CENTRAL WISCONSIN.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
VIROQUA...BLACK RIVER FALLS...SPARTA...WESTBY...HATFIELD...CASHTON...
MILLSTON AND FORT MC COY.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

BAUMGARDT
Local storm report, May 22, 11:59 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1259 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             2 S LA CROSSE           43.80N 91.23W
05/22/2011  E0.25 INCH       LA CROSSE          WI   TRAINED SPOTTER

&&

SHEA
Special weather statement, May 22, 12:05 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
105 PM CDT SUN MAY 22 2011

MNZ079-086-087-094-095-222000-
DODGE-FILLMORE-MOWER-OLMSTED-WABASHA-
105 PM CDT SUN MAY 22 2011

...THUNDERSTORMS DEVELOPING RAPIDLY IN SOUTHERN MINNESOTA...

EARLY THIS AFTERNOON THUNDERSTORMS WERE DEVELOPING RAPIDLY JUST
EAST OF THE INTERSTATE 35 CORRIDOR. THESE STORMS WILL CONTINUE EAST
AND COULD BECOME SEVERE.

LARGE HAIL...WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES ARE
POSSIBLE WITH THE SEVERE STORMS. FREQUENT LIGHTNING SHOULD BE
EXPECTED AS WELL. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM
SUNDAY EVENING FOR SOUTHEAST MINNESOTA.

LOCATIONS THAT MAY BE AFFECTED THROUGH 3 PM INCLUDE...
AUSTIN...ROCHESTER...SPRING VALLEY...DODGE CENTER AND ZUMBRO FALLS.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

BAUMGARDT
Local storm report, May 22, 12:14 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
114 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             2 E LA CROSSE           43.83N 91.19W
05/22/2011  E0.75 INCH       LA CROSSE          WI   AMATEUR RADIO

            LA CROSSE WFO, MOSTLY PEA SIZE-WITH A FEW 3/4

&&

TMS
Local storm report, May 22, 12:53 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
153 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             NEILLSVILLE             44.56N 90.59W
05/22/2011  E0.88 INCH       CLARK              WI   AMATEUR RADIO

&&

DAVIS

The radar

The Minneapolis radar (KMPX), 121 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dodge

When
May 22, 12:53 PM CST
Where
Dodge County, 1.21 mi NE of Hayfield
Measured
1 in hail
Reported by
Public
Coordinates
43.890, -92.850

Hail, Dodge

When
May 22, 1:08 PM CST
Where
Dodge County, 0.99 mi W of Kasson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.030, -92.770

Tornado, Fillmore

When
May 22, 2:05 PM CST to 2:29 PM CST
Where
Fillmore County, 2.34 mi SSE of York to 2.55 mi SW of Henrytown
Rating
EF2
Path length
14.8 mi
Path width
225 yd
Injuries
0 direct, 1 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
43.501, -92.247

This tornado moved into Fillmore County, west of Granger, shortly after 2 p.m. and continued to track northeast until dissipating northeast of Harmony. The worst damage from this tornado occurred southwest and west of Harmony where two farm silos were damaged and roofs were taken off structures. Damages were estimated to be around $250 thousand.

Thunderstorm Wind, Houston

When
May 22, 2:58 PM CST to 3:01 PM CST
Where
Houston County, 1.32 mi SSE of Sheldon to 3.86 mi E of Sheldon
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
43.662, -91.590

An almost 4 mile long path of wind damage was found between Caledonia and Houston. The damage started in the northern part of Beaver Creek Valley State Park and continued northeast to near the intersection of State Highway 76 and Haute Ridge Road. Numerous trees were blown down in this damage path.

Tornado, Houston

When
May 22, 3:05 PM CST to 3:20 PM CST
Where
Houston County, 2.71 mi S of Mound Prairie to 3.08 mi SSE of La Crescent
Rating
EF2
Path length
10.44 mi
Path width
150 yd
Continued into
La Crosse, Wi (ARX)
Property damage
$240,000
Reported by
NWS Storm Survey
Coordinates
43.741, -91.457

This EF2 tornado cut a path across northeast Houston County from around 5 miles southwest of Hokah, through the very southern part of Hokah to the Target Lake area southeast of La Crescent, before crossing the Mississippi River. Near the beginning of the track, significant damage to some residences, barns and farm out buildings occurred. In the same area, numerous 100 foot tall and 3 foot diameter trees were either uprooted or snapped off. Around a mile west of Hokah, 2 barns were significantly damaged and a residence received minor damage. Some minor roof damage and extensive tree damage was done on the south side of the town of Hokah. Tree damage was noted east of Hokah into the Mississippi River. Damages from the tornado were estimated to be almost $250 thousand.

Hail, Houston

When
May 22, 3:29 PM CST
Where
Houston County, 1 mi E of Caledonia
Measured
2 in hail
Reported by
NWS Employee
Coordinates
43.630, -91.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309376, 309377, 301132, 306418, 304520, 309445.